Nebraska, 2023

Damaging Winds in Nebraska, May 7, 2023

May 7, 2023 · NWS GID · 5 events in 2 counties and zones

Middle to upper level winds were out of the west to southwest, and an upper level disturbance moved over the region from Colorado by the early evening hours. There was a weak surface low to the south with an inverted trough axis over portions of north central Kansas and south central Nebraska extending north of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Middle to upper level winds were out of the west to southwest, and an upper level disturbance moved over the region from Colorado by the early evening hours. There was a weak surface low to the south with an inverted trough axis over portions of north central Kansas and south central Nebraska extending north of the low. This trough axis set up a frontal zone across Nebraska and Kansas. High based thunderstorms developed to the west of the area along a shortwave trough then moved eastward and encountered increased instability. Mixed layer CAPE was around 1000 to 2000 J/kg and deep layer wind shear was around 50 to 60 knots. There was a slight risk of severe storms from the Storm Prediction Center.

Storms began developing to the west and northwest of the area during the afternoon hours. A cluster of storms moved in from the west and began impacting north central Kansas around 7 pm. This cluster of storms continued moving eastward during the evening hours and extended northward into portions of southern Nebraska. The cluster exited the area around 10:30 pm as it continued tracking eastward across Nebraska. There were several strong to severe wind gusts across north central Kansas and one report of golfball sized hail. One report of thunderstorm wind damage occurred in Mitchell County. The storms went on to produce a few severe wind gusts in Nuckolls and Thayer Counties in Nebraska as well as a wind damage report in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 5:25 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 7, 5:25 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Sun May 7 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 223 PM CDT Sun May 7 2023

Key Messages:

* Severe storms likely late this afternoon and evening. This is
  the major concern for at least the next few days. Thunderstorms
  are expected to move generally eastward across the outlook area,
  mainly from 5PM to 11PM tonight. The entire outlook area is
  currently under a Slight Risk of severe storms from SPC (level 2
  of 5). Thunderstorms will be capable of producing hail to near
  the size of golf balls and damaging wind gusts to 60-70 mph.
  Isolated tornados may also be possible.

* A bit of a break from storms is expected Monday, at least during
  the daytime hours, before a series of rain/thunderstorms return
  to the area Tuesday through at least Saturday. Chances for
  thunderstorms during the week will be greatest Thursday, and SPC
  continues to show a 15 percent severe area in our west on the
  latest Day 4-8 Outlook.

* Continued rainfall chances across much of the outlook area
  Tuesday through Saturday due to several disturbances in the
  upper level flow. The latest 7-day QPF from SPC continues to
  show a widespread 1-2" likely across the entire forecast area,
  so most, if not all, the area should see some beneficial rain
  over the next week.

* Temperatures remain consistent within the forecast. Highs Monday
  will be in the 80s across the entire area and Tuesday through
  Saturday highs will be in the 70s and 80s, with lows in the 50s
  nearly every night.

A few high clouds are moving across the area this afternoon, but
of greater concern are the thunderstorms firing up to the west and
northwest of the outlook area along a shortwave trough. As
predicted, these are at least starting out with relatively high
bases. Leaned heavily toward short term CAM guidance for PoPs
this evening, and those seem to be initiating pretty well this
afternoon. With ample 0-6 km shear and 1000-2000 J/kg of MLCAPE
across the forecast area, expect thunderstorm activity to
increase as the shortwave moves across the area this afternoon and
evening. Hail and gusty winds will be the main threats with these
storms, with hail to near the size of golf balls and thunderstorm
wind gusts to 60-70 mph expected. Also cannot rule out a few
isolated tornadoes, but with the higher cloud bases and not great
0-1 km shear we should reiterate these are expected to be
isolated. All these parameters will be "better" for severe storms
further east toward far eastern Nebraska and Iowa. The greatest
timeframe for severe storms will be around 5PM to 11PM...after
midnight much of the area should remain storm free.

Monday:
Models continue to predict that Monday will be dry during the
daytime hours and relatively cloud free under surface high
pressure. With that, I nudged high temperatures a couple of
degrees above forecast guidance, which served to really continue
the going temperature forecast, which was for highs in the low to
mid-80s across the entire area. Monday night - Tuesday morning
will be the introduction of the first of several shortwaves
helping to bring in showers and thunderstorms to the
area...currently these do not look to be severe. High temperatures
will be in the 70s north to the 80s south, and these highs will be
much the same through Saturday.

Tuesday-Wednesday:
The area will be under general southwest flow aloft with shortwave
disturbances amplifying precipitation chances. Wednesday, an upper
low over the desert Southwest will move northeast into Colorado
Wednesday evening, bringing our area increased chances for
precipitation associated with yet another shortwave and more
southerly flow aloft.

Thursday:
As the upper low moves north into the Nebraska panhandle, there
will be an increase chance of thunderstorms, particularly across
western portions of the forecast area...and SPC has introduced a
15% chance of severe storms during that timeframe.

Friday-Saturday:
Model guidance differs on how quickly the upper low shifts north
of the area, so stuck with the blend especially this far out.
Suffice to say there will be chances of showers/thunderstorms both
days, but how great a chance is tough to say at this point.

Models indicate a pretty strong area of high pressure moving into
the area by next Sunday, so if that persists, that may be the
beginning of some drier weather moving into the region.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 621 PM CDT Sun May 7 2023

TSRA is expected to impact the terminals in the next 2 to 3 hours.
Low ceilings are possible beginning around 06z and continuing
until around 15z but confidence is not high enough to include at
this time. Northeast to north winds will continue through much of
the overnight period then become northwesterly by 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Schuldt
Hazardous weather outlook, May 7, 8:41 PM CST, 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
941 PM CDT Sun May 7 2023

KSZ007-NEZ041-048-049-063-064-076-077-086-087-081045-
Jewell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-Nuckolls-
Thayer-
941 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for south central Nebraska
counties east of Highway 281, along with Jewell County Kansas.

.DAY ONE...Rest of Tonight.

Through around midnight, isolated to scattered thunderstorm
activity will continue across parts of the area, while gradually
moving out from west-to-east. Although the vast majority of the
area will not experience severe storms, particularly parts of Jewell,
Nuckolls, Thayer and Fillmore counties could still see storms
capable of producing hail to around the size of quarters and wind
gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
that might occur late this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005-006-017>019-NEZ039-040-046-047-060>062-072>075-082>085-
081045-
Phillips-Smith-Rooks-Osborne-Mitchell-Valley-Greeley-Sherman-
Howard-Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-
Harlan-Franklin-Webster-
941 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for south central Nebraska
counties along and west of Highway 281, along with most of north
central Kansas.

.DAY ONE...Overnight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.

.SPOTTER INFORMATION STATEMENT...

Spotters activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, May 7, 7:22 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     7 SE OSBORNE            39.35N 98.62W
05/07/2023  M58 MPH          OSBORNE            KS   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, May 7, 7:26 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     SMITH CENTER AIRPORT    39.76N 98.79W
05/07/2023  M60 MPH          SMITH              KS   AWOS

&&

MANGELS
Special weather statement, May 7, 8:05 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
905 PM CDT Sun May 7 2023

KSZ007-NEZ085-086-080245-
Jewell KS-Nuckolls NE-Webster NE-
905 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northern Jewell,
southwestern Nuckolls and southeastern Webster Counties through 945
PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Guide Rock, or 38 miles northwest of Beloit,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Guide Rock around 920 PM CDT.

Other locations in the path of this storm include Bostwick, Superior
and Webber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3989 9848 4005 9850 4013 9799 3990 9795
TIME...MOT...LOC 0205Z 264DEG 18KT 3997 9840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Billings Wright
Local storm report, May 7, 8:08 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
908 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     BELOIT                  39.47N 98.11W
05/07/2023  M59 MPH          MITCHELL           KS   MESONET

&&

THIES
Local storm report, May 7, 8:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND GST     JEWELL                  39.68N 98.16W
05/07/2023  M61 MPH          JEWELL             KS   MESONET

&&

THIES
Local storm report, May 7, 8:11 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     7 E TIPTON              39.35N 98.34W
05/07/2023  M57 MPH          MITCHELL           KS   MESONET

&&

THIES

The radar

The Grand Island radar (KUEX), 55 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nuckolls

When
May 7, 8:42 PM CST
Where
Nuckolls County, 2.81 mi S of Ruskin
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -97.860

A wind gust of 60 MPH was measured by a mesonet station located two miles south of Ruskin.

Thunderstorm Wind, Nuckolls

When
May 7, 8:43 PM CST
Where
Nuckolls County, 5.28 mi SSE of Ruskin
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.080, -97.830

A wind gust of 72 MPH was measured by a mesonet station located five miles south-southeast of Ruskin.

Thunderstorm Wind, Thayer

When
May 7, 8:45 PM CST
Where
Thayer County, 2.1 mi NW of Byron
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.020, -97.800

A cattle trailer was overturned one mile east of the Thayer-Nuckolls County line on Highway 8. Wind gusts were estimated to be near 70 MPH, with measured gust of 72 MPH occurring approximately 4 miles to the northwest of this damage report.

Thunderstorm Wind, Thayer

When
May 7, 8:58 PM CST
Where
Thayer County, 3.61 mi SSE of Gilead
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -97.390

A wind gust of 60 MPH was measured by a mesonet station located three miles south-southeast of Gilead.

Thunderstorm Wind, Thayer

When
May 7, 9:20 PM CST
Where
Thayer County, 4.21 mi E of Bruning
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.340, -97.490

Wind gusts estimated to be near 70 MPH resulted in an overturned irrigation pivot four miles east of Bruning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096312, 1096314, 1096315, 1096316, 1096317.